Alert archive / Mississippi / Flash Flood Warnings in 2010

Flash Flood Warning 65, NWS Jackson, MS

June 30, 2010Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 30, 2010, 6:45 PM CDT for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2010, 6:45 PM CDT (23:45 UTC)
Expired
Jun 30, 2010, 8:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 8 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:15 PM CDTFLASH FLOOD5 Nnw Flowood, MSWATER WAS REPORTED ACROSS SEVERAL STREETS IN NORTH JACKSON...NEAR THE HINDS/MADISON COUNTY BORDER.
Jun 30, 7:45 PM CDTFLASH FLOOD2 Wnw Flowood, MSSEVERAL CARS WERE STALLED ALONG RIDGEWOOD RD DUE TO HIGH WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.8 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2010-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2010-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WGUS54 KJAN 302345
FFWJAN
MSC049-089-121-010145-
/O.NEW.KJAN.FF.W.0065.100630T2345Z-100701T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CDT WED JUN 30 2010

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HINDS COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...BYRAM...JACKSON...CLINTON...
  SOUTH CENTRAL MADISON COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...
  CENTRAL RANKIN COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...RICHLAND...PEARL...FLOWOOD...
  BRANDON...

* UNTIL 845 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG A LINE EXTENDING FROM
  FLOWOOD TO BRANDON TO JOHNS...MOVING WEST AT 5 MPH. ESTIMATED      
  RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO INCHES...HAVE         
  OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  MONTEREY...FLORENCE AND JACKSON.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL TWO INCHES POSSIBLE.

RAINFALL AMOUNTS FROM ONE TO THREE INCHES AN HOUR CAN CAUSE FLOODING
ON WOODGATE DRIVE NEAR THE CROSSGATES SWIM CLUB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3251 8997 3232 8983 3209 8972 3214 9029
      3244 9042

$$

GARRETT
1 follow-up statement
506 
WGUS74 KJAN 010010
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT WED JUN 30 2010

MSC049-089-121-010145-
/O.CON.KJAN.FF.W.0065.000000T0000Z-100701T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HINDS MS-RANKIN MS-MADISON MS-
710 PM CDT WED JUN 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTH
CENTRAL MADISON...CENTRAL RANKIN AND EASTERN HINDS COUNTIES...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG A LINE EXTENDING
FROM JACKSON TO BRANDON TO JOHNS...MOVING WEST AT 5 MPH. ESTIMATED 
RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO INCHES...HAVE OCCURRED 
IN THE PAST HOUR.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
PEARL...CLINTON...MONTEREY...RICHLAND...BYRAM AND FLORENCE.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
HOUR WITH AN ADDITIONAL TWO INCHES POSSIBLE.

RAINFALL AMOUNTS FROM ONE TO THREE INCHES AN HOUR CAN CAUSE FLOODING
ON WOODGATE DRIVE NEAR THE CROSSGATES SWIM CLUB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3248 8997 3236 8995 3228 8982 3209 8972
      3214 9029 3244 9042

$$

GARRETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:00 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 3:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT WED JUN 30 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...A TROPICAL AIRMASS AND
GREATEST RAIN CHANCES WILL CONTINUE ACROSS THE SOUTHERN HALF OF OUR
CWA THROUGH THE SHORT TERM WHILE HIGH PRESSURE AND DRIER AIR TRY TO
LIMIT CONVECTION IN THE NORTH. SURFACE ANALYSIS HAS THE STALLED
BOUNDARY ALONG AND JUST SOUTH OF HIGHWAY 82. A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS HAS DEVELOPED ALONG THE BOUNDARY AND WL
CONTINUE INTO THIS EVENING. A BROAD AREA OF SHOWERS WITH SCATTERED
THUNDERSTORMS WAS NOTED ON LOCAL RADARS MOVING NORTH INTO SOUTHERN
MISSISSIPPI AND EAST CENTRAL LOUISIANA. THUS...MOST OF THE SOUTHERN
TWO THIRDS OF THE AREA WL RECEIVE MEASURABLE RAINFALL THIS
AFTERNOON AND EVENING. INSTABILITY WILL REMAIN LIMITED BUT WHERE
THUNDERSTORMS OCCUR...LOCALLY HEAVY RAIN WILL LIKELY RESULT AND LEAD
TO THE PONDING OF WATER ON ROADS AND MINOR FLOODING OF POOR DRAINAGE
AREAS. WL CONTINUE TO HIGHLIGHT THIS IN THE HWO BUT FOCUS ON OUR
SOUTH WHERE THE GREATEST COVERAGE OF THUNDERSTORMS IS EXPECTED. THE
CHANCE FOR SHOWERS WILL CONTINUE THROUGH THE NIGHT IN THE SOUTH BUT
ELSEWHERE...CONVECTION SHOULD DISSIPATE DURING THE EVENING. MODELS
AGREE THAT THE LARGE AMPLITUDE UPPER LEVEL RIDGE OVER THE CENTRAL
CONUS THIS AFTERNOON WILL SHIFT EAST OVER THE MID AND UPPER
MISSISSIPPI RIVER VALLEYS THROUGH FRIDAY AND STRENGTHEN THE SURFACE
HIGH CENTERED OVER THE GREAT LAKES REGION THAT WILL SHIFT EAST TO
THE MID ATLANTIC COAST. THIS WILL RESULT IN COOLER AND DRIER AIR
TRYING TO MOVE THE STALLED BOUNDARY FURTHER SOUTH INTO OUR AREA BUT
THE MODELS DISAGREE ON HOW FAR SOUTH THE DRIER AIR WILL SURGE. HAVE
LEANED TOWARD A BLEND OF THE SREF AND ECMWF. THE 18Z JAN SOUNDING
SHOWED A PW OF 2.26 INCHES AND PWS AOA TWO INCHES WL CONTINUE ACROSS
THE SOUTHERN HALF OF THE CWA WHILE DRIER AIR WORKS SOUTH INTO OUR
NORTHERN COUNTIES THURSDAY AND FRIDAY. COME THURSDAY THE STALLED
BOUNDARY IS EXPECTED TO BE BETWEEN HIGHWAY 82 AND INTERSTATE 20.
HIGHEST POPS WILL BE CARRIED SOUTH OF I-20. WL LEAVE OUT MENTION OF
RAIN FOR OUR NORTHEAST MOST COUNTIES. FRIDAY THE OPERATIONAL GFS
STILL TRIES TO DEVELOP A SURFACE LOW OVER SE MISSISSIPPI AND TRACK
IT WEST THROUGH THE DAY. WL DISCOUNT THIS FEATURE AND MAINTAIN THE
STALLED BOUNDARY JUST NORTH OF I-20 WITH THE DRIER AIR A LITTLE
FURTHER SOUTH INTO OUR CWA. WL NOT CARRY POPS ALONG THE HIGHWAY 82
CORRIDOR WITH GREATEST POPS OVER OUR SOUTHERN ZONES AGAIN. LOWER
CLOUD COVER AND DRIER AIR WILL ALLOW FOR GREATEST INSOLATION AND
WARMEST AFTERNOON HIGHS IN THE NORTH THURSDAY AND FRIDAY BUT HEAT
INDEX VALUES WILL REMAIN BELOW 100 DEGREES EACH DAY. HAVE GONE WITH
THE COOLER NAM AFTERNOON HIGHS IN THE DELTA THURSDAY BUT GUIDANCE
TEMPS WERE CLOSE THE REMAINDER OF THE PERIOD. /22/

.LONG TERM...SATURDAY THROUGH WEDNESDAY...MODEL DISCREPANCIES
CONTINUE IN THE LONG TERM WITH THE GFS BEING THE OUTLIER IN
DEVELOPING A MORE AMPLIFIED UPPER LOW OVER SRN ZONES. THE
EURO/SREF/GFSE MAINTAIN MUCH STRONGER RIDGING OVER THE AREA FRIDAY
WHILE DEVELOPING UPPER TROUGHING ACROSS THE NRN GULF. MODELS WITH
STRONGER RIDGING INDICATE WEAK WAVES PIVOTING AROUND THE SRN FRINGES
OF THE HIGH THIS WEEKEND INTO EARLY NEXT WEEK WITH THE GFSE
PROGRESSIVELY ERODING RIDGING MON INTO TUE AS IT TRACKS A BROAD
TROUGH WWD INTO THE SE U.S. COAST.

THE FORECAST AREA WILL SIT IN A PATTERN OF SLY FLOW AT THE SURFACE
ON THE WRN FRINGES OF HIGH PRESSURE CENTERED WELL TO THE EAST.
SURFACE RIDGING WILL REMAIN TOO FAR EAST TO OFFER MUCH PROTECTION
FROM AFTERNOON CONVECTION. PERIODS OF WEAK CYCLONIC SURFACE FLOW ARE
INDICATED OVER THE REGION INTO EARLY NEXT WEEK.

EVEN WITH DEVELOPING UPPER RIDGING...AFTERNOON HEATING SHOULD BE
SUFFICIENT FOR SCATTERED CONVECTION OVER SRN ZONES. ADDING
UNCERTAINTY TO THIS HOWEVER IS THE FACT THAT EURO ADVECTS
SIGNIFICANTLY DRIER AIR IN FOR THE WEEKEND INTO NEXT WEEK.
CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO LOWER MEX POPS ANY
FURTHER. WILL FOLLOW A MIDDLE OF THE ROAD APPROACH...LEAVING LOWER
POPS BUT STILL SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER THE SOUTH WITH DECREASING RAIN CHANCES NWD.

HAVE UNDERCUT MEX MOS POPS FOR THE EXTENDED PERIODS...GENERALLY
FOLLOWING THE LOWEST ENSEMBLE MEMBERS FOR FRIDAY THROUGH TUESDAY.
THIS WILL RESULT IN A WARMER FORECAST THAN ADVERTISED BY
MOS...ESPECIALLY FOR DAYTIME TEMPERATURES. WIND SPEEDS FOR THE
EXTENDED PERIODS WERE ALSO REDUCED IN CONSIDERATION OF MEX WINDS
BEING OVERDONE IN THE STRONGER LOW SYSTEM. /OLB/

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS...ALONG WITH AN ISOLATED
THUNDERSTORM OR TWO...WILL CONTINUE TO DEVELOP ACROSS THE AREA
THROUGH THIS EVENING...ESPECIALLY ACROSS THE SOUTH...KHBG.  THIS
ACTIVITY WILL PROVIDE SITES PERIODS OF BOTH MVFR/IFR CEILINGS AND
VISIBILITIES WHEN OBSERVED WITHIN AND IMMEDIATELY AROUND THE
AERODROME.  WHILE SOME ACTIVITY WILL LINGER INTO THE OVERNIGHT
HOURS...PARTICULARLY IN THE SOUTH...MOST OF THE ACTIVITY SHOULD
DISSIPATE TONIGHT...BUT PATCHY FOG TOWARDS DAY BREAK EARLY THURSDAY
MORNING COULD LEAD TO RESTRICTED CEILINGS AND VISIBILITIES.
SCATTERED TO ISOLATED SHOWERS AND STORMS ARE AGAIN EXPECTED THURSDAY
MORNING INTO THURSDAY AFTERNOON OVER LOCATIONS MAINLY ALONG AND
SOUTH OF INTERSTATE 20. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  88  71  91 /  58  39  29  29
MERIDIAN      72  88  71  90 /  58  40  32  29
VICKSBURG     73  88  72  91 /  58  43  26  27
HATTIESBURG   74  89  73  88 /  62  73  53  57
NATCHEZ       72  88  73  89 /  61  68  41  49
GREENVILLE    71  90  69  92 /  27  20   9  13
GREENWOOD     70  90  69  93 /  25  14  11  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/03/19
Hazardous weather outlook, Jun 30, 1:55 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT WED JUN 30 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>066-072>074-011845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
155 PM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY...

SCATTERED TO NUMEROUS SHOWERS...AND ISOLATED THUNDERSTORMS...CAPABLE
OF PRODUCING VERY HEAVY RAINFALL WILL BE POSSIBLE ACROSS PORTIONS OF
THE OUTLOOK AREA THROUGH THIS EVENING AND AGAIN ON THURSDAY.  THIS
HEAVY RAINFALL COULD LEAD TO THE PONDING OF WATER ON AREAS ROADS...
AS WELL AS LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

MSZ018-019-025>033-011845-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-
155 PM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI..

.DAY ONE...TONIGHT AND THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

19

In the hours before

Special weather statement, Jun 30, 2:45 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT WED JUN 30 2010

MSZ072-073-302045-
LAMAR MS-MARION MS-
245 PM CDT WED JUN 30 2010

AN AREA OF SHOWERS...AND ISOLATED EMBEDDED THUNDERSTORMS...PRODUCING
VERY HEAVY RAIN WAS LOCATED OVER MARION AND LAMAR COUNTIES AT 245 PM
CDT.  THIS ACTIVITY WAS MOVING WEST AT 10 MPH.  RAINFALL AMOUNTS ON
THE ORDER OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH THIS
ACTIVITY...AND COULD LEAD TO THE PONDING OF WATER ON AREA ROADS...AS
WELL AS LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

PEOPLE IN MARION AND LAMAR COUNTIES SHOULD MONITOR THIS ACTIVITY
CLOSELY.

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:02 PM CDTFlash Flood WarningJANHinds, Madison118 min
Jun 30, 5:51 PM CDTFlash Flood WarningJANSharkey, Washington114 min
Jun 30, 6:27 PM CDTFlash Flood WarningJANJasper, Newton, Scott, Smith2 hr

Nearby

Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.